Thunderstorm Wind, Benton
- When
- July 4, 12:45 PM CST to 12:50 PM CST
- Where
- Benton County, Zora
- Measured
- 62 kt (71 mph)
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.283, -93.100
70 mph winds caused damage to a resort and marina near the Lake of the Ozarks. Two docks were capsized and several boats were thrown ashore.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
70 mph winds caused damage to a resort and marina near the Lake of the Ozarks. Two docks were capsized and several boats were thrown ashore. There was also extensive tree and property damage in the resort area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 4, 2:00 AM CST, 10 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 300 AM CDT THU JUL 4 2002 STAGNANT PATTERN CONTINUES OVER THE FORECAST AREA THIS MORNING WITH WEAK UPPER LOW OVER WEST TEXAS AND SHEAR AXIS JUST TO OUR WEST. HIGH CLOUDS CONTINUE TO STREAM OVER MUCH OF THE AREA. DECENT LOW LEVEL MOISTURE WILL REMAIN IN PLACE WITH SHOWERS AND STORMS EXPECTED ONCE AGAIN...AS AFTERNOON HEATING BRINGS CAPES UP TO AROUND 1000 J/KG. AS FAR AS TEMPS GO WILL EDGE UP A COUPLE OF DEGREES OVER THE EAST...WHERE CLOUDS WILL BE LESS DENSE. PERSISTENCE TEMP FORECAST WILL WORK FOR THE REST OF THE AREA. CANT COMPLETELY RULE OUT A SHOWER OR TWO OVER THE WEEKEND WITH AFTERNOON CAPES OVER 2000 J/KG...BUT WILL CONTINUE WITH DRY FORECAST OVER THE WEEKEND AS MODELS CONTINUE TO DRIFT UPPER LOW AND DEEPER MOISTURE TO THE WEST AND UPPER HIGH BUILDS OVER EASTERN MISSOURI. WILL KEEP TEMPERATURES A FEW DEGREES WARMER OVER THE WEEKEND ALSO. THE LAST COUPLE OF RUNS ON THE AVN INDICATE A DECENT SHORTWAVE MOVING INTO THE REGION LATE MONDAY AND TUESDAY AS NORTHWEST FLOW SETS UP OVER THE AREA. ONLY MODIFICATION TO EXTENDED FORECAST WILL BE TO BRING POPS IN ABOUT 12 HOURS EARLIER. NO OTHER CHANGES EXPECTED. THANKS FOR COORD STL/CENTRAL CLUSTER. ISC GRIDS ARE OUT. .SGF... MO...NONE. KS...NONE. MMT
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU JUL 4 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... SCATTERED THUNDERSTORMS WITH ISOLATED WIND GUSTS OF 50 TO 60 MPH. LOCALLY HEAVY RAIN. * AREAS AFFECTED AND TIMING... ALL AREAS THROUGH 9 PM. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER...BUT EMERGENCY MANAGERS AND WEATHER SPOTTERS SHOULD CONTINUE TO MONITOR LOCAL THUNDERSTORM TRENDS IN THEIR AREA. * DISCUSSION... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE REGION THIS AFTERNOON AND PERSIST THROUGH EARLY EVENING. LOCALIZED DAMAGING WINDS WILL BE POSSIBLE BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED. STRONGER STORMS WILL ALSO PRODUCE LOCALIZED HEAVY RAIN. FREQUENT LIGHTNING CAN ALSO BE EXPECTED FROM ANY STORMS THAT DEVELOP. ANYONE PLANNING OUTDOOR ACTIVITIES SHOULD PLAN FOR THE POSSIBILITY OF RAPIDLY DEVELOPING THUNDERSTORMS TODAY. * EXTENDED OUTLOOK... ISOLATED AFTERNOON AND EVENING STORMS WILL BE POSSIBLE FRIDAY BUT THE OVERALL RAIN CHANCES WILL BE LESS THAN IN PAST DAYS. A COLD FRONT WILL DROP SOUTH INTO THE AREA TUESDAY BRINGING ANOTHER CHANCE FOR THUNDERSTORMS. DSA
The Pleasant Hill radar (KEAX), 117 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306575.